Mechanisms of Drug-Induced Diarrhoea in the Elderly
- 145 Downloads
In the rapidly increasing elderly population, diarrhoea as a result of drug therapy is an important consideration. The elderly consume a disproportionately large number of drugs for multiple acute and chronic diseases.
Drugs can compromise both immune and nonimmune responses. Aging decreases the quality and proportion of T cells which in turn reduces the production of secretory IgA, the primary immune response of the gut. Acid production in the stomach decreases with increasing age and this compromises its vital ‘self-sterilising’ function, thus increasing the risk of diarrhoea due to viral, bacterial and protozoal pathogens.
Other nonimmune defence mechanisms include the motility of the small intestine and the host—protective commensal bacteria of the colon. Drug induced hypomotility may result in bacterial overgrowth, deconjugation of bile salts and diarrhoea. Less commonly, diarrhoea may occur due to hypermotility because of a cholinergic-like syndrome. In the colon the host-protective commensal bacteria provide a powerful defence against pathogens. Disruption of this commensal population by antibiotic therapy may result in Clostridium difficile supra-infection which causes diarrhoea through toxin production. This is especially important in the elderly patient on chemotherapy for malignancy and those with multiple diseases. The organism responds to vancomycin, metronidazole and bacitracin. Metronidazole is the suggested drug of choice, with vancomycin reserved for relapses.
Drugs also cause diarrhoea by interfering with normal physiological processes. Drugs impair fluid absorption by activating adenylate cyclase within the small intestinal enterocyte which increases the level of cyclic AMP. This causes active secretion of Cl− and HCO3−, passive efflux of Na+, K+ and water and inhibition of Na+ and Cl− into the enterocyte. Examples of these drugs (secretagogues) are bisacodyl, misoprostol and chenodeoxycholic acid (used to dissolve cholesterol gallstones).
Drugs may also affect a second mechanism that regulates water and electrolyte transport, the Na+,K+ exchange pump. The energy for this pump is provided by the ATPase mediated breakdown of ATP. ATPase may be inhibited by digoxin, auranofin, colchicine and olsalazine.
A number of drugs cause osmotic diarrhoea including antacids containing magnesium trisilicate or hydroxide. Lactulose is being used increasingly in compensated liver disease to increase protein tolerance and prevent hepatic encephalopathy. Sorbitol, an osmotic laxative agent also used in some liquid pharmaceutical preparations, induces diarrhoea by virtue of its osmotic potential.
Another mechanism by which drugs cause diarrhoea is by mucosal damage of the small and large bowel. In the small intestine mucosal damage causes diarrhoea and fat malabsorption, as may occur with neomycin and colchicine. In the colon, for example, gold salts and penicillamine cause colitis of varying severity.
Though the causes of diarrhoea are diverse, a drug-associated aetiology should always be considered and actively sought and addressed to prevent the complications of dehydration, electrolyte imbalance and undernutrition.
Unable to display preview. Download preview PDF.
- 1.Zachariah KC, Vu MT. World Population Projections 1987–1988: short and long term estimates. Baltimore: Johns Hopkins University, 1988Google Scholar
- 18.Dymock IW. The gastrointestinal system: the upper gastrointestinal tract. In: Brocklehurst JC, editor. Textbook of geriatric medicine and gerontology. Edinburgh: Churchill Livingstone, 1985: 508–21Google Scholar
- 30.Binder HJ. Nutrient induced diarrhoea. In: Field M, editor. Diarrhoeal diseases. New York: Elsevier, 1991; 159–72Google Scholar
- 33.Binder HJ, Donowitz M. A new look at laxative action. Gastroenterol 1975; 69: 1001–5Google Scholar
- 40.Rolfe RD. Interactions among micro-organisms of the indigenous intestinal flora and their influence on the host. Rev Infect Dis 1984; Suppl. 6: S73–9Google Scholar
- 53.Clausen MR, Bonnen B, Tvede M, et al. Colonic fermentation to short-chain fatty acids is decreased in antibiotic-associated diarrhea. Gastroenterol. 1991; 101: 1497–504Google Scholar
- 72.Forston WC, Tedesco FJ. Drug induced colitis: a review. Am J Gastroenterol 1984; 79: 878–83Google Scholar
- 73.Schiller LR. Chronic diarrhoea of obscure origin In: Field M, editor. Diarrhoeal diseases. New York: Elsevier, 1991; 219–38Google Scholar
- 74.O’Brien J, Thompson DG, Burnham WR, et al. Beta blocking drugs accelerate the passage of carbohydrate to the colon [abstract]. Gut 1986; 27: 629Google Scholar
- 75.Fedorak RN, Rubinoff M. Basic investigations in a patient with diarrhea. In: Field M, editor. Diarrhoeal diseases. New York: Elsevier, 1991; 191–218Google Scholar
- 77.Bircher J, Muller J, Guggenheim P, et al. Treatment of chronic portal-systematic encephalopathy with lactulose. Lancet 1966; I: 890–3Google Scholar